Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 24, 2021Yoakum County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 24, 2021, 6:49 PM CDT for Yoakum County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2021, 6:49 PM CDT (23:49 UTC)
Expired
May 24, 2021, 7:30 PM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 127 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS84 KMAF 242349
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
549 PM MDT Mon May 24 2021
 
NMZ029-250030-
Northern Lea County NM-
549 PM MDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 630
PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Bronco, or 9 miles northeast of Tatum, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gladiola and Tatum Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3327 10306 3320 10324 3327 10331 3357 10309
      3357 10306
TIME...MOT...LOC 2348Z 227DEG 32KT 3331 10316 

$$

44

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 24, 5:55 PM CDT, 54 minutes earlier.

Area forecast discussion, May 24, 5:55 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
555 PM CDT Mon May 24 2021

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Return flow will persist next 24 hours, enhanced by a modest LLJ
overnight. Convective evolution over the next few hours remains in
question, as hi-res models don't have a real good handle on the
situation. Likeliest terminals impacted by convection overnight
look to be KMAF/KHOB if an MCS materializes north. Otherwise, MVFR
cigs are expected to redevelop KMAF/KHOB overnight, scattering out
to a widespread cu field Tuesday afternoon all terminals, w/bases
4.5-8 kft AGL.

&&

.PREV DISCUSSION... /issued 203 PM CDT Mon May 24 2021/

DISCUSSION...
Upper-level water vapor shows a shrtwv trof that has moved e of nrn
Baja and was crossing Chihuahua, MX where cloud vectors imply
upper- level divergence. Meanwhile the visible imagery shows an
MCV e of the Davis Mtns which looks to be drifting nwd. The MCV's
influence may be such that the upslope flow is increased across
the Upper Trans Pecos-SE NM and may be in close enough proximity
to the dryline to enhance convection, especially if lift from
aforementioned shrtwv trof arrives during or close to the diurnal
heating maxima. The high end sct PoPs we currently have fcst thru
00Z/Tue look to be on the high side and have lowered PoPs some in
the ern CWFA and in the GDP Mtns. The most favored area today is
from INVOF Davis Mtns into SE NM. This evening storms coming out
of SE-EC NM may eventually expand favoring the nrn PB. Storms
this afternoon/evening will be strong- severe with wind and hail
the primary concerns. Tue-Thu the dryline will remain in a wwd
position generally from SE NM-Upper Trans Pecos- bisecting Davis
Mtns at times. Flow aloft will remain sw, but somewhat weak at
times, despite this there will the threat for at least local
strong-severe storms with SB CAPEs above 1500 J/KG each day,
sometimes well above. NAM12 does develop isold-sct storms each
afternoon near along the 50-55 degree isodrosotherms, i.e., SE
NM-Trans Pecos. SW flow is likely to then move storms into at
least the wrn PB. As usual SB CINH will be an issue for storms
(outside of those developing in/near mtns), for example by Wed
NAMBUFR does show formidable cap, ergo 20-30 PoPs. Fri a shrtwv
trof will move across nrn NM/srn Co with an assocd surface front
possibly being the focus for tstms Fri PM across the nrn PB,
otherwise isold across the Lower Trans Pecos. Some indications of
mid-level ridging Sat-Sun with convective potential anchored to
the elevated heat sources. A slow moving mid-level trof is likely
to influence the convective potential in a positive way Mon-Tue.
Cluster analysis is supportive of this trend as well, mid-level
ridging could move e earlier on Sun providing an earlier opening
for convection, at least across the west. High temps will hold
mostly in the U80s- M90s, except hotter along the Rio Grande.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  88  66  89 /  30  10  20  10
Carlsbad                       61  94  62  95 /  20  10   0  20
Dryden                         69  92  70  92 /  30  20  20  10
Fort Stockton                  65  92  67  95 /  30  20  20  20
Guadalupe Pass                 60  88  64  89 /  10  10   0  10
Hobbs                          61  91  63  91 /  40  20  20  20
Marfa                          54  89  55  92 /  30  30  20  20
Midland Intl Airport           66  89  66  90 /  30  10  20  10
Odessa                         66  90  67  90 /  30  10  20  10
Wink                           66  94  67  96 /  40  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/89/44
Hazardous weather outlook, May 24, 4:08 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
408 PM CDT Mon May 24 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-252115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
408 PM CDT Mon May 24 2021 /308 PM MDT Mon May 24 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the northern Permian
Basin and Western Low Rolling Plains until 11 PM CDT this evening.

Thunderstorms are possible this afternoon and tonight.  Any storms
that do develop will be accompanied by frequent lightning, small
hail, gusty winds, and brief, heavy rainfall. There is a slight risk
of severe storms, capable of producing large hail, damaging winds,
and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday and
Wednesday. Any severe storms that do develop will be accompanied by
large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is recommended. Please report any severe weather
to the NWS or local law enforcement.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 24, 6:02 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
602 PM CDT Mon May 24 2021

TXZ274-277-278-242345-
Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
602 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...
NORTHEASTERN JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 645
PM CDT...

At 601 PM CDT, Doppler radar was tracking strong thunderstorms 10
miles north of McDonald Observatory, or 17 miles northwest of Fort
Davis, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park, Saragosa, Black
Mountain, Toyahvale and Buffalo Trail Scout Camp.

This includes the following highways...
 Interstate 10 between mile markers 184 and 223.
 Interstate 20 between mile markers 0 and 5.

LAT...LON 3067 10399 3084 10414 3117 10410 3099 10343
TIME...MOT...LOC 2301Z 230DEG 14KT 3082 10402

89
Special weather statement, May 24, 6:03 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
603 PM CDT Mon May 24 2021

NMZ029-033-TXZ045-050-242345-
Northern Lea County NM-Central Lea County NM-Andrews TX-Gaines TX-
603 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA...NORTHERN
ANDREWS AND WESTERN GAINES COUNTIES UNTIL 645 PM CDT/545 PM MDT/...

At 603 PM CDT/503 PM MDT/, Doppler radar was tracking strong
thunderstorms near Tatum, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Hobbs, Lovington, Seminole, Seagraves, Tatum, Seagraves Airport,
Humble City, McDonald, Loop, Gladiola, Tatum Airport, Knowles,
Industrial Airpark, Paynes Corner, Higginbotham and Gaines County
Park.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for western Texas.

LAT...LON 3296 10306 3296 10236 3247 10291 3304 10353
      3357 10314 3357 10305
TIME...MOT...LOC 2303Z 222DEG 15KT 3320 10329

89
Special weather statement, May 24, 6:17 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
617 PM CDT Mon May 24 2021

TXZ276-279-250000-
Central Brewster County TX-Marfa Plateau TX-
617 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND EASTERN
PRESIDIO COUNTIES UNTIL 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Lajitas, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible.

This storm will remain over mainly rural areas of west central
Brewster and eastern Presidio Counties.

LAT...LON 2940 10381 2940 10382 2944 10386 2947 10386
      2947 10388 2942 10387 2944 10391 2980 10376
      2965 10342 2947 10362 2949 10363 2948 10364
      2946 10363 2936 10374
TIME...MOT...LOC 2317Z 210DEG 18KT 2946 10379

89
Special weather statement, May 24, 6:46 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
646 PM CDT Mon May 24 2021

TXZ274-277-278-250030-
Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
646 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND
NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 730 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of McDonald Observatory, or 16 miles north of Fort
Davis, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Balmorhea State Park, Buffalo Trail Scout Camp, Black Mountain,
Toyahvale and Star Mountain.

This includes Interstate 10 between mile markers 199 and 202.

LAT...LON 3070 10396 3084 10410 3105 10386 3084 10366
TIME...MOT...LOC 2346Z 231DEG 8KT 3083 10394

89
Special weather statement, May 24, 6:47 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM CDT Mon May 24 2021

NMZ028-034-TXZ059-271>274-250030-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Reeves County Plains TX-Guadalupe and Delaware Mountains TX-
647 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHERN CULBERSON AND NORTHWESTERN
LOVING COUNTIES UNTIL 730 PM CDT/630 PM MDT/...

At 647 PM CDT/547 PM MDT/, Doppler radar was tracking strong
thunderstorms 11 miles southwest of Malaga, or 21 miles south of
Carlsbad, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Pine Springs, Loving, Red Bluff Reservoir, Malaga, Orla, Whites City,
Carlsbad Caverns National Park, Guadalupe Mountains National Park,
Otis and Red Bluff.

LAT...LON 3184 10492 3256 10387 3198 10354 3112 10491
TIME...MOT...LOC 2347Z 231DEG 8KT 3208 10419

89
Special weather statement, May 24, 6:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
549 PM MDT Mon May 24 2021

NMZ029-250030-
Northern Lea County NM-
549 PM MDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 630
PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Bronco, or 9 miles northeast of Tatum, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3327 10306 3320 10324 3327 10331 3357 10309
      3357 10306
TIME...MOT...LOC 2348Z 227DEG 32KT 3331 10316

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:06 PM CDTSpecial Weather StatementMAF39 min
May 23, 7:15 PM CDTSpecial Weather StatementMAFLoving45 min
May 23, 7:26 PM CDTSpecial Weather StatementMAF49 min
May 23, 7:37 PM CDTSpecial Weather StatementMAFPresidio38 min
May 23, 7:39 PM CDTSevere Thunderstorm WarningMAFBrewster51 min
May 23, 7:44 PM CDTSpecial Weather StatementMAFReeves46 min
May 23, 7:44 PM CDTSevere Thunderstorm WarningMAFBrewster38 min
May 23, 7:46 PM CDTSpecial Weather StatementMAFJeff Davis44 min
May 23, 8:15 PM CDTSpecial Weather StatementMAFPresidio45 min
May 23, 8:26 PM CDTSevere Thunderstorm WarningMAFPresidio25 min
May 23, 8:30 PM CDTSevere Thunderstorm WarningMAFBrewster45 min
May 23, 8:50 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 23, 9:03 PM CDTSevere Thunderstorm WarningMAFPresidio24 min
May 23, 9:05 PM CDTSpecial Weather StatementMAFBrewster40 min
May 23, 9:08 PM CDTSevere Thunderstorm WarningMAFBrewster52 min
May 23, 9:26 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio34 min
May 23, 9:33 PM CDTAreal Flood AdvisoryMAFPresidio3 hr
May 23, 9:35 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 23, 9:58 PM CDTSpecial Weather StatementMAFBrewster32 min
May 23, 10:01 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio44 min
May 24, 4:24 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell51 min
May 24, 4:56 PM CDTSpecial Weather StatementMAFUpton49 min
May 24, 5:06 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell39 min
May 24, 5:25 PM CDTSpecial Weather StatementMAFUpton35 min
May 24, 5:30 PM CDTSpecial Weather StatementMAFGaines30 min
May 24, 5:33 PM CDTSpecial Weather StatementMAFPecos42 min
May 24, 5:35 PM CDTSpecial Weather StatementMAFBrewster40 min
May 24, 5:40 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton65 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningMAFPecos63 min
May 24, 5:48 PM CDTSpecial Weather StatementMAFTerrell42 min
May 24, 5:50 PM CDTSpecial Weather StatementMAFCulberson40 min
May 24, 6:02 PM CDTSpecial Weather StatementMAFReeves43 min
May 24, 6:03 PM CDTSpecial Weather StatementMAFGaines42 min
May 24, 6:17 PM CDTSpecial Weather StatementMAFBrewster43 min
May 24, 6:38 PM CDTSevere Thunderstorm WarningMAFPecos67 min
May 24, 6:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell49 min
May 24, 6:44 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 24, 6:46 PM CDTSpecial Weather StatementMAFJeff Davis44 min
May 24, 6:47 PM CDTSpecial Weather StatementMAFCulberson43 min
May 24, 6:58 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 23, 8:03 PM CDTSpecial Weather StatementMAFEddy42 min
May 23, 8:18 PM CDTSevere Thunderstorm WarningMAFEddy42 min
May 23, 8:22 PM CDTSpecial Weather StatementMAFEddy38 min
May 23, 8:31 PM CDTSevere Thunderstorm WarningMAFEddy, Lea32 min
May 23, 8:59 PM CDTSpecial Weather StatementMAFEddy46 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.